Contaminated heroin risk unconfirmed by England health chiefs

Health officials are in the process of trying to determine whether or not a tainted batch of heroin has made it to the streets of Huddersfield, England, according to a news report released by the Huddersfield Examiner.

Health officials told the Examiner that three people have been hospitalized after collapsing following the use of heroin. Police officials said there may be contaminated heroin, but Jo Hilton-Jones, senior program manager at NHS Kirklees Drug and Alcohol Action Team, was not able to confirm this.

“There is no way to control or know what is in illicit drugs,” Hilton-Jones told the Examiner. “There is always a risk that drugs can be a different strength to normal or be cut with something else, increasing the risk of overdose.”

On Monday a 38-year-old man, a 26-year-old women and a 32-year-old man were in Moldgreen when they collapsed after taking the drug. According to the Examiner report, the 38-year-old man is still hospitalized but in stable condition.

Since December of 2009, there have been 39 confirmed cases of anthrax in Scotland. Of those, 12 cases have resulted in death.

Officials say there is no way to tell whether or not the drug is contaminated and that heroin users run the risk of contracting anthrax whether they inject or smoke the drug. Anthrax symptoms for users who smoke the drug include flu symptoms, difficulty breathing and nausea, health officials said.

The symptoms for heroin users who inject the drug are more severe, including swelling and redness near the injection site, which can turn into an abscess, and nausea and severe headaches.

The onset of symptoms can occur anywhere between one to seven days after infection. If the infection is to be treated successfully, prompt action is required.